What is Serotonin Syndrome?

doctor handing medicine to a patient

The Bottom Line

Serotonin syndrome is a disorder caused by excessive serotonin activity in the human body. It often occurs after medication use and can cause potentially life-threatening signs and symptoms including high fever, confusion, and seizures.

woman taking white pill

The Full Story

Serotonin is a chemical made naturally by our bodies and is often referred to as a “happy hormone”. In the brain, messenger systems that involve serotonin have an essential role in regulating our moods, stress responses, and sleep, among other functions. In the human body, abnormal serotonin function may lead to depression, anxiety, and other disorders. Because of this, many common antidepressant drugs work by increasing serotonin activity within the body. The SSRI class of drugs, including sertraline (Zoloft®), paroxetine (Paxil®), and citalopram (Celexa®), work by increasing serotonin activity within the brain. In fact, SSRI is an abbreviation for “selective serotonin reuptake inhibitor”. There are multiple other medications (both prescription and over-the-counter) that can also affect serotonin activity, including some pain medications, antibiotics, and certain dietary supplements.

While normal serotonin function is important for our well-being, too much serotonin activity in our bodies can be dangerous. Excessive serotonin activity commonly occurs when people take medications that affect serotonin function. This can occur after an overdose of medications that affect serotonin activity but can also occur after normal therapeutic use of one or more of these medications. Serotonin syndrome is the term used to describe the potentially life-threatening medical condition that occurs due to abnormally high serotonin activity in the human body.

Multiple medications are associated with the development of serotonin syndrome. In addition to the SSRI class of drugs, other antidepressants such as trazodone, venlafaxine (Effexor®), and buspirone (BuSpar®) are also associated with this condition. Dextromethorphan, an ingredient in some over-the-counter cough suppressant such as Robitussin DM and Coricidin HBP Cough and Cold, can affect serotonin activity, as can the pain medications tramadol (Ultram®) and fentanyl. Even some dietary supplements such as St. John’s Wort and tryptophan have been implicated as potential causes of serotonin syndrome.

Serotonin syndrome causes multiple signs and symptoms that can range from mild to life-threatening. In general, the signs and symptoms of serotonin syndrome involve abnormal vital signs (including fast heart rate and fever), increased muscle tone (ranging from abnormal muscle movements to severe tremors and muscle rigidity), and mental status changes (including confusion, agitation, and seizures). Signs and symptoms frequently occur within hours after medication use and can worsen dramatically if an affected individual continues to take the medication(s). Serotonin syndrome is a clinical diagnosis, meaning that there is no laboratory test that can establish the diagnosis. Rather, patients with possible signs or symptoms of serotonin syndrome should be evaluated by a doctor, who will often make the diagnosis based on the history of medication use in addition to the patient’s clinical signs and symptoms. The treatment of serotonin syndrome involves immediate discontinuation of any contributing medications. Benzodiazepines such as lorazepam (Ativan®) or alprazolam (Xanax®) can be used to treat the agitation and other manifestations of serotonin syndrome. Many patients will require hospitalization, and some may even need to be monitored in an intensive care unit (ICU). Fortunately, when the diagnosis of serotonin syndrome is recognized and promptly treated, most patients survive without complication. However, if the diagnosis is delayed or not identified, significant illness or death may occur.

If you experience unwanted signs or symptoms after taking medications and are concerned about serotonin syndrome, do not try to manage this condition yourself. Contact your doctor or Poison Control immediately. Help from Poison Control is available online with webPOSIONCONTROL® or by phone at 1-800-222-1222. Both options are free, confidential, and available 24 hours a day.

Kelly Johnson-Arbor, MD
Medical Toxicologist

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Tell your doctor about all medications you are taking, including prescription and over-the-counter products.
  • Take all medications as prescribed. Do not take extra doses of medications unless directed to by your doctor.
  • Before starting a new medication, discuss potential side effects and drug interactions with your doctor or pharmacist.

This Really Happened

A 39-year-old man was admitted to a hospital for treatment of a MRSA infection. He had a history of opioid dependence and took methadone daily. While in the hospital, he was treated with an antibiotic called linezolid. Within a few days of starting the antibiotic, he became confused and disoriented, and developed abnormal heart rate and blood pressure. Increased muscle tone was evident on physical examination. Since both methadone and linezolid are known to have activity on serotonin, he was diagnosed with serotonin syndrome. Linezolid was discontinued, and the patient was treated with intravenous fluids and benzodiazepines. His symptoms gradually improved, and he was able to be discharged from the hospital several weeks later.

For More Information

Serotonin Syndrome (Cleveland Clinic)

Serotonin Syndrome (Medline Plus)


References

Berger M, Gray JA, Roth BL. The expanded biology of serotonin. Annu Rev Med. 2009;60:355-66.

Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med. 2005 Mar 17;352(11):1112-20.

Dosi R, Ambaliya A, Joshi H, Patell R. Serotonin syndrome versus neuroleptic malignant syndrome: a challenging clinical quandary. BMJ Case Rep. 2014 Jun 23;2014:bcr2014204154.

Graeff FG. Serotonergic systems. Psychiatr Clin North Am. 1997 Dec;20(4):723-39.

Mastroianni A, Ravaglia G. Serotonin syndrome due to co-administration of linezolid and methadone. Infez Med. 2017 Sep 1;25(3):263-266. 

Wang RZ, Vashistha V, Kaur S, Houchens NW. Serotonin syndrome: Preventing, recognizing, and treating it. Cleve Clin J Med. 2016 Nov;83(11):810-817.

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Tell your doctor about all medications you are taking, including prescription and over-the-counter products.
  • Take all medications as prescribed. Do not take extra doses of medications unless directed to by your doctor.
  • Before starting a new medication, discuss potential side effects and drug interactions with your doctor or pharmacist.

This Really Happened

A 39-year-old man was admitted to a hospital for treatment of a MRSA infection. He had a history of opioid dependence and took methadone daily. While in the hospital, he was treated with an antibiotic called linezolid. Within a few days of starting the antibiotic, he became confused and disoriented, and developed abnormal heart rate and blood pressure. Increased muscle tone was evident on physical examination. Since both methadone and linezolid are known to have activity on serotonin, he was diagnosed with serotonin syndrome. Linezolid was discontinued, and the patient was treated with intravenous fluids and benzodiazepines. His symptoms gradually improved, and he was able to be discharged from the hospital several weeks later.